Georgia, 2008

Hail and Damaging Winds in Georgia, April 11, 2008

April 11, 2008 · NWS FFC · 8 events in 7 counties and zones

S. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$385,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong cold front and deep upper-level trough were moving from the central U.S. into the eastern U.S. on the 11th. A line of thunderstorms moved into northwest Georgia during the mid afternoon and moved across much of north and west central Georgia during the late afternoon and evening. Thunderstorm wind damage was the main concern, but there were also several reports of marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 11, 3:05 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 11, 3:05 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT FRI APR 11 2008

.SHORT TERM /TODAY THROUGH MONDAY/...
A STRONG SOUTHERLY FLOW WILL CONTINUE AHEAD OF THE APPROACHING
COLD FRONT...THAT HAS BEEN PRODUCING STRONG STORMS ALREADY TO OUR
WEST. THE FRONT IS EXPECTED TO ENTER THE STATE AFTER 00Z AND
PROGRESS INTO SOUTHEASTERN SECTIONS SATURDAY AFTERNOON. DRY
CONDITIONS SHOULD PREVAIL SATURDAY NIGHT THROUGH SUNDAY
NIGHT...BUT DURING THE OVERNIGHT HOURS A SECONDARY FRONT WILL
USHER IN A MUCH COLDER AIRMASS AND A CHANCE OF MORE SHOWERS TO
SECTIONS SUNDAY NIGHT INTO MONDAY.

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
CLOUDINESS WILL PRESIST INTO MONDAY NIGHT...BUT HIGH PRESSURE WILL
MOVE IN TUESDAY AND REMAIN DOMINATE THROUGH THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          81  62  69  39  62 /  30  60  20  10  20
ATLANTA         79  58  66  43  59 /  70  70  20  10  20
BLAIRSVILLE     75  56  68  37  54 /  80  60  20  10  20
CARTERSVILLE    80  54  66  38  57 /  80  70  20  10  20
COLUMBUS        83  64  71  43  64 /  30  60  30  10  20
GAINESVILLE     78  59  65  42  59 /  70  60  20  10  20
MACON           83  63  72  44  68 /  20  60  30  10  20
ROME            80  58  70  41  59 /  80  70  20  10  20
PEACHTREE CITY  80  59  67  39  58 /  60  60  20  10  10
VIDALIA         85  61  73  47  67 /  10  20  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

37

In the hours before

Special weather statement, Apr 11, 3:55 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 PM EDT FRI APR 11 2008

GAZ003-004-112145-
455 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WHITFIELD AND CATOOSA COUNTIES UNTIL 545 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF FORT OGLETHORPE...MOVING
EAST AT 46 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WHITFIELD
AND CATOOSA COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE LAKEVIEW...FORT OGLETHORPE...BOYNTON...INDIAN
SPRINGS...ROCKY FACE...GRAYSVILLE...RINGGOLD...TUNNEL HILL...KEITH...
DALTON...DAWNVILLE...COHUTTA AND VARNELL.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

The radar

The Northeast Alabama radar (KHTX), 79 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Walker

When
April 11, 4:06 PM EST to 4:10 PM EST
Where
Walker County, Rock Spg to 2 mi ENE of Rock Spg
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.820, -85.230

An amateur radio operator reported that hail a little larger than nickels fell in the Rock Spring area for about four minutes.

Hail, Whitfield

When
April 11, 4:30 PM EST to 4:41 PM EST
Where
Whitfield County, Varnell to 7 mi ENE of Cohutta
Measured
0.88 in hail
Reported by
Public
Coordinates
34.900, -84.970

The public observed nickel-sized hail in the Cohutta area. Radar supported that hail of similar size continued to the extreme northeast corner of the county. The public also estimated that winds in the area were near 60 mph, but no wind damage was reported.

Thunderstorm Wind, Cherokee

When
April 11, 6:23 PM EST to 6:39 PM EST
Where
Cherokee County, 1 mi WNW of Keithsburg to 1 mi SE of Mica
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
34.276, -84.466

A damage survey conducted by the Cherokee County Emergency Management Director confirmed that straight-line thunderstorm winds of 60 to 75 mph caused extensive damage across parts of northern Cherokee county. While downed trees, power lines, and some structural damage was scattered across the northern part of the county, the most concentrated damage was found in three specific areas. The first area extended from just west of Keithsburg near Interstate-575, east-northeastward across the interstate, Georgia Highway 5/Canton Highway, and to near the Etowah River near Cokers Church Road. The second area of significant damage was in the far northeast part of the county along and either side of Yellow Creek Road between Mica and Ophir and extended east into southwest Dawson county. The third area of significant damage was in the east central part of the county just east of and paralleling Georgia Highway 372 between the McGraw Ford Wildlife Management Area and Georgia Highway 369/Hightower Road. This area of damage stopped just short of the Forsyth county line.

In all, one mobile home was destroyed, six vehicles were destroyed, 25 homes sustained minor damage, four agricultural buildings were damaged, an Atlanta Gas-Light substation received minor damage, parts of the Georgia Northeast Railroad tracks just east of Interstate-575 were blocked with downed trees, much debris was found and had to be cleared from county right-of-ways, and power lines were down at multiple locations. Damages were estimated to be $150,000.

Thunderstorm Wind, Dawson

When
April 11, 6:39 PM EST to 6:55 PM EST
Where
Dawson County, 9 mi SW of Dawsonville to 6 mi ESE of Dawsonville
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.328, -84.232

A damage survey conducted by the Cherokee and Dawson county emergency managers confirmed that the damage caused by thunderstorm straight-line winds in northern Cherokee county continued into southwest and central Dawson county. The area of damage began just south of the Hollis Q. Latham Reservoir along the Cherokee/Dawson county line and continued on an east-northeastward track across the southern part of the county crossing Georgia Highway 53 near Dougherty and ended near Georgia Highway 400. Georgia Highway 53 was blocked from downed trees west of Georgia Highway 400. Numerous trees and power lines were down throughout the damage area. Several trees were down on homes causing minor to moderate roof damage.

Lightning, Dawson

When
April 11, 6:51 PM EST
Where
Dawson County, Dawsonville
Property damage
$10,000
Reported by
Department of Highways
Coordinates
34.420, -84.120

The Dawson county Emergency Management Director reported that lightning struck a home setting it on fire. The fire was extinguished by the homeowner with resulting minimal damage.

Hail, Haralson

When
April 11, 6:56 PM EST to 7:09 PM EST
Where
Haralson County, 6 mi NW of Tallapoosa to 4 mi SW of Budapest
Measured
0.88 in hail
Reported by
Public
Coordinates
33.811, -85.354

The public reported nickel-sized hail along Old Jacksonville Road in western Haralson county near the Alabama state line.

Thunderstorm Wind, Hall

When
April 11, 7:18 PM EST to 7:35 PM EST
Where
Hall County, Murrayville to 3.42 mi N of White Sulphur
Measured
52 kt (60 mph) estimated gust
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
34.420, -83.900

The Hall County Emergency Management Director reported that a mobile home was destroyed by thunderstorm winds on Clarks Bridge Road about eight miles northeast of Gainesville. Another home nearby also had a tree fall on the roof causing damage to the structure. Several trees were down in the Wahoo Creek Bridge area on Mount Vernon Road, one which fell on and damaged an unoccupied vehicle. A few trees and power lines were also down in the Murrayville area in northwest Hall county.

Hail, Towns

When
April 11, 7:32 PM EST to 7:46 PM EST
Where
Towns County, 5 mi E of Hiawassee to 5 mi E of Tate City
Measured
1 in hail
Reported by
County Official
Coordinates
34.950, -83.662

The Towns County 911 Center reported that quarter-sized hail fell east of Hiawassee. Radar data supports that this or slightly smaller hail continued to the extreme northeast corner of the county to near Tate City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94003, 93842, 94740, 94742, 94744, 94004, 94011, 94012.